Dr. Schlesselman is an assistant clinical professor at the University of Connecticut School of Pharmacy.
GF, a 32-year-old male with a history of seizures, enters the examination room of the physician?s office with the assistance of his wife. His wife informs the physician that GF has become increasingly lethargic, confused, and dizzy over the past 48 hours. When GF had difficulty walking and complained of visual disturbances this morning, his wife decided it was time to bring him to the physician?s office.
Noticing that GF is currently taking carbamazepine to control his seizures, the physician is concerned that his symptoms may be due to an elevated carbamazepine level. He orders a drug level to be sent immediately to the lab. As he finishes his examination of GF, the nurse returns with the carbamazepine level which was reported as 18 mcg/mL.
The physician explains to GF and his wife that the levels are elevated. He notices that his carbamazepine levels historically have been very stable?around 8 mcg/mL. GF denies taking any extra doses. The physician inquires if GF has been sick lately or has started taking any new medications, including any OTC products. GF?s wife mentions that he started taking an antibiotic for a respiratory infection 3 days earlier. When the physician asks if the wife can remember the name of the antibiotic, she apologizes that she can only remember that the name ended in ?mycin.?
Should the physician suspect that GF?s current antiobiotic therapy is contributing to his elevated levels and symptoms of toxicity?
TH, a 35-year-old female, goes to the pharmacy shortly after being released from the local hospital. She presented a prescription for a lowmolecular- weight heparin to the pharmacist, saying that she would like this filled while she looks for a box of condoms. She explains that, the previous week, she had presented to her physician?s office with a complaint of a red, swollen, and painful leg. After a thorough work-up, the physician determined that TH had a deep vein thrombosis.
When TH returns to the counter for her prescription, she comments to the pharmacist that the condoms are only temporary and that she has every intention of restarting her birth control as soon as she visits her physician later that week. She explains that the physician suspected that a contributing cause of TH?s clot was her smoking. Upon discharge, the physician had informed TH that he would not be renewing her birth control tablets in light of her blood clot and her continued smoking. TH explains that she does not believe that smoking played a role. ?It was just a fluke and could have happened to anyone. I didn?t stop smoking when he told me to when I started on the pill, so I sure am not going to do it now.?
TH asked the pharmacist what other options are available for birth control. ?My husband and I are not going to want to use condoms forever. How about those patches or that ring? Can I use one of those since I wouldn?t actually be ingesting it??
Yes, the physician should be concerned about GF?s current antibiotic therapy. Macrolide antibiotics (?mycins?) can inhibit the hepatic metabolism of carbamazepine, leading to increased carbamazepine levels and toxic effects. The physician should consider lowering the carbamazepine dose until the antibiotic therapy is completed or switching to an alternate antibiotic.
Most prescription contraceptives contain an estrogen and a progestin. The risk of thromboembolism associated with contraceptives is due to the estrogen component, rather than the progestin. Despite TH?s desire to continue smoking, it is associated with an increased risk, especially in women aged 35 and over. In the search for an alternative, TH should avoid any products that contain an estrogen. The patch (Ortho Evra) and the ring (NuvaRing) also contain estrogens. Although the product is not ingested, women using the patch are exposed to 60% more estrogen than those on the pill. Nonhormonal alternatives that TH might discuss with her physician include the diaphragm, cervical cap, or intrauterine device. She also could discuss the use of the mini-pill which contains only progestin, although unwanted pregnancies are 3 to 5 times more likely with progestin-only products than combination products.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs